Thunderstorm Wind, Jasper
- When
- November 14, 5:55 PM CST
- Where
- Jasper County, 0.88 mi NE of Morgan Hgts to 0.91 mi NW of Carthage
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.180, -94.340
Multiple trees were reported down.
A strong cold front moved across the region during the late afternoon and evening, and interacted with an unstable air mass and strong vertical wind shear to produce several rounds of strong to severe storms. Widespread wind gusts over 60 mph were reported across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A strong cold front moved across the region during the late afternoon and evening, and interacted with an unstable air mass and strong vertical wind shear to produce several rounds of strong to severe storms. Widespread wind gusts over 60 mph were reported across the region. The greatest damage occurred near Osage Beach and St. Robert, where straight-line wind gusts over 70 mph produced wind damage at a strip mall and damaged or destroyed manufactured homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 14, 5:44 PM CST, 11 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
544 PM CST Sat Nov 14 2020
...Aviation Update...
.SHORT TERM...(This evening and tonight)
Issued at 306 PM CST Sat Nov 14 2020
Early this afternoon, radar showed the remnants of the morning
showers pushing east through the eastern Ozarks, with some very
spotty showers as far west as the Highway 65 corridor.
GOES-16 visible satellite imagery highlighted an expansive field
of low-level stratus across most of Missouri that is only just
starting to clear out across far southwestern Missouri at the
moment. Surface observations had gusty southerly winds at the
surface of 20-35 mph, though the Joplin ASOS did record a peak
wind of 41 mph earlier today. A Wind Advisory is in effect for
southeast Kansas and portions of western Missouri through 6 PM as
wind gusts may approach up to 45 mph in the advisory area.
These strong winds will continue to funnel a feed of upper 50s to
near 60 degree dewpoints into portions of extreme SE Kansas and
far southwestern Missouri later this afternoon. This moisture
along with strong deep vertical shear and an approaching cold
front from Kansas will set up a potential for thunderstorm
initiation for this evening.
Previous forecasts had highlighted the potential for scattered
thunderstorm development beginning by mid-afternoon. However,
lingering low level cloud cover throughout much of the day has
limited diurnal heating area-wide, with current highs only in the
mid 50s, though low to mid 60s are being observed over SE Kansas
and far southwest Missouri. Additionally, CAM model soundings are
holding onto a subtle capping inversion near 800 mb that doesn't
look likely to erode until after sunset (around 6 PM). Some hi-
resolution models do not have the cap eroding until possibly as
late at 7-8pm depending on when the cold front interacts with a
narrow instability plume over southeast Kansas and southwest
Missouri.
Some brief supercell storm modes may develop ahead of the cold
front over southwest Missouri and persist for a few hours during
the first half of the evening (6-9pm) as the 850 mb low level jet
strengthens to around 55-60 knots ahead of the approaching cold
front and upper level trough. A more linear mode of convection
should also develop along the surface cold front across southeast
Kansas and western Missouri around this time and quickly race
southeastwards through the late evening prior to exiting the
eastern CWA by around midnight.
While all modes of severe weather will be possible, the primary
threat will be from damaging wind gusts up to 60 mph. A lower end
threat for a few brief tornadoes will primarily be tied to any
supercells and enhanced bowing segments in the line of storms
during the first half of the evening, with potential diminishing
with eastward extent as storms outrun the better instability
present across southwest Missouri. A marginal threat for large
hail to the size of quarters cannot be ruled out, as well.
Severe thunderstorm risk quickly subsides behind the front late
this evening and tonight with skies quickly clearing as a drier
air mass gets ushered into the region for Sunday. Winds will
remain gusty out of the west behind the front tonight with low
temperatures tonight in the upper 30s to around 40 degrees.
.LONG TERM...(Sunday through Saturday)
Issued at 306 PM CST Sat Nov 14 2020
Gusty winds remain in the region on Sunday with surface high
pressure to our south and departing low pressure off well to our
northeast with a strong pressure gradient in between. Westerly
wind gusts of 25-35 mph will be possible during the mid morning
and afternoon, combining with afternoon relative humidities as low
as 20-35 percent to produce widespread elevated fire weather
concerns. Confidence is low regarding Red Flag Warning issuance
due to recent rainfall and ample moisture in larger fuels.
Outdoor burning is still discouraged given the gusty winds and dry
air.
Elevated fire weather conditions on a more scattered basis will
also be possible on Monday with dry air and wind gusts upwards of
20-25 mph during the afternoon. High temperatures will be about
5-10 degrees warmer than Sunday, reaching the low to mid 60s over
the majority of the area.
The weather pattern remains dry and quiet throughout all of next
week as an upper level ridge slides into the central CONUS by mid
week. Some breezier southerly winds will return on Wednesday and
Thursday, bringing warmer high temperatures near 70 degrees for
the second half of the week.
Global models hint at our next chance for precipitation in the
extended period returning later next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 534 PM CST Sat Nov 14 2020
Showers and thunderstorms, some severe, will move through in 1 to
2 rounds this evening. Expect amendments as timing/strength
becomes more clear. Expect a wind switch behind a cold front that
is triggering the thunderstorms, with improving conditions behind
the front.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for MOZ066-067-077-078-
088-089.
KS...Wind Advisory until 6 PM CST this evening for KSZ073-097-101.
&&
SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...TitusHazardous Weather Outlook National Weather Service Springfield MO 234 PM CST Sat Nov 14 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-152045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 234 PM CST Sat Nov 14 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Elevated non thunderstorm wind risk. DISCUSSION... Some scattered strong to severe storms will be possible beginning after dark and continuing through the late evening with the approach of a strong cold front. Damaging wind gusts in excess of 60 mph will be the main severe weather risk. A few brief tornadoes will also be possible, along with hail to the size of quarters. Thunderstorms will end from west to east across the area by midnight. Sustained winds of 20 to 30 mph and gusts of 30 to 45 mph will be possible into the early evening ahead of the approaching cold front. The highest winds will remain across extreme southeast Kansas and western Missouri where a Wind Advisory has been issued. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Fire weather conditions will be elevated on Sunday with a much drier air mass moving into the area late tonight behind the front. Winds will remain gusty on Sunday with some gusts of 30 to 35 mph possible. Some elevated fire weather conditions will also be possible on Monday afternoon with some wind gusts of 20 to 25 mph and low relative humidities. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for much of the area as all modes of severe storms will be possible. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Rothstein
Special Weather Statement
National Weather Service Springfield MO
509 PM CST Sat Nov 14 2020
KSZ101-MOZ077-088-150000-
Cherokee KS-Barton MO-Jasper MO-
509 PM CST Sat Nov 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE...SOUTH
CENTRAL BARTON AND WESTERN JASPER COUNTIES UNTIL 600 PM CST...
At 508 PM CST, Doppler radar was tracking a strong thunderstorm near
Treece, or near Baxter Springs, moving northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Northern Joplin... Carthage...
Webb City... Carl Junction...
Baxter Springs... Galena...
Oronogo... Carterville...
Jasper... Airport Drive...
Lowell... Alba...
Purcell... Nashville...
Carytown... Asbury...
Neck City... Treece...
Brooklyn Heights... Waco...
This includes Interstate 49 between mile markers 44 and 54.
LAT...LON 3745 9441 3725 9422 3706 9460 3706 9461
3705 9462 3699 9472 3700 9491 3706 9497
TIME...MOT...LOC 2308Z 238DEG 43KT 3704 9480
AlbanoThe Springfield radar (KSGF), 83 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
22 thunderstorm wind, 3 hail. Local standard time, as filed.
Multiple trees were reported down.
Quarter sized hail was reported.
A large tree was reported uprooted and metal sheeting was peeled of a shed.
Law enforcement reported a measured wind gust of 61mph along with power outages in town.
Significant roof damage occurred to a strip mall as straight line winds accelerated as they moved across the lake.
Winds were estimated between 50 and 60 mph.
A large tree was town and the steel roofing of a metal outbuilding was peeled off. Another outbuilding suffered a partial wall collapse.
A 12 inch diameter tree branch was broken off at the NWS office.
The ASOS at the Springfield-Branson National Airport recorded a 58 mph wind gust.
Three power poles were reported down along Glenstone Avenue near Primrose Street.
A tree was reported down on a home causing minor damage and a few small outbuildings were damaged.
A power line was reported down in Cole Camp.
Quarter sized hail was reported via MPing.
A few mobile homes suffered damage and a camper was blown on its side. Multiple trees were uprooted and large sections of fencing were blown over.
Several trees were reported down across Teagues Road Just south of the intersection of Moonlight Road.
A 64 mph wind gust was estimated.
Multiple large limbs were broken out of hardwood trees.
Several trees were reported down on the road just north of Baxter Marina.
Power lines were reported down near Joe Bald Road.
A large tree was reported down.
Several trees were reported down on Highway 95 near Drury.
The Mesonet Station FW1021 recorded a wind gust of 58 mph.
Hail up to golf balls in size was reported by the Emergency Manager.
Trees were reported down on power lines in the Willow Springs area.
A garage sustained moderate to major damage as winds collapsed a wall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928516, 925814, 928517, 928518, 928520, 925845, 928521, 928522, 925846, 928524, 928525, 928526, 925815, 928533, 928536, 925848, 928537, 928538, 928539, 928540, 928542, 925849, 925816, 928543, 928544.